To Medicate, or Not to Medicate? That Is the Question.
Parents often ask me whether or not their children should take ADHD medication during the summer.... or spring break, or winter break, or even weekends. What about early release Mondays? My answer is always the same: "Well, that depends."
Why Would I Want to Stop the Medication?
When children have side effects to stimulant medication, such as appetite loss or late afternoon irritability, it may be a good idea to give them a break while school is out. Summer is a great opportunity for some kids to regain a strong appetite and squirrel away a few extra pounds before that blessed first day back to school finally arrives. One patient of mine gained a whopping 18 pounds over summer break. Can you say, growth spurt? Other children just seem wittier and outgoing off of medication (perhaps that's the impulsivity talking) and their friends prefer them that way. OK, that's a good reason.
But Is It Safe to Stop the Medication?
The short answer is sometimes and for certain medications. Stimulant medication can be taken only on the days when controlled ADHD symptoms is needed. Stopping the medication for a couple of days is not harmful or unpleasant...to the child. But for children with hyperactivity and impulsivity, being off of medication may be difficult for those around them, including parents, siblings and friends. Trust me, I know! I also recommend that safety of the child and others be taken into account when deciding to take a break. Is your typically inattentive child now driving? Do you want her behind the wheel distracted? I think not. Is impulsive little Johnny running around on the patio roof because he decided to climb out of his 2nd story bedroom window one day during quarantine (true story)? Perhaps that should give you pause while making your decision. Of course, I would prefer to weigh the pros and cons with you and we decide as a team. Call me, let's tawk! One more thing: non-stimulant medication such as Strattera (atomoxetine) and Intuniv (guanfacine ER) cannot be stopped for short periods of time. Just as they were titrated up when they were first started, they must be weaned off if they are to be discontinued.
Are There Any Other Options?
Yes, I’m glad you asked. If your child typically takes a long-acting medication for school and you’re contemplating taking a break, I often recommend using a short-acting medication when needed, such as for tutoring, practice, half-day camps and the like. Have a long car ride and don’t want to threaten to have to pull the car over? Use a short-acting! These medications take about 15 minutes to start working and last approximately 4 hours on average. You’re welcome.
How Should It Be Restarted if It Is Stopped?
If you stop the medication on the weekends and your child complains of side effects every Monday, such as headache or stomach ache, I recommend giving a smaller dose (if possible) on the weekends or even using a short-acting instead. If they have been off medication all summer, I would not give them a full dose on their first day back to school or you risk getting a call from the school nurse in the middle of your woo-hoo/boo-hoo breakfast with the other moms. I often suggest giving a half dose a few days before school starts, a full dose the day before, and then off to school they go!